Iowa, 2008

Flooding in Iowa, April 25 to 30, 2008

April 25 to 30, 2008 · NWS DMX · 9 events in 6 counties and zones

60 inches above normal. This ranks as the 31st coldest and 2nd wettest April among 136 years of state records.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

April temperatures averaged 46.4 or 2.1 below normal while pecipitation totaled 5.93 inches or 2.60 inches above normal. This ranks as the 31st coldest and 2nd wettest April among 136 years of state records. The only wetter April was recorded in 1999 with 6.25 inches of precipitation. The last colder April was in 1997. The big weather news of the month was precipitation. Rainfall was frequent during the month with three storm systems each dropping an average of over an inch of rain statewide on the 10th-11th, 17th-18th and 23rd-25th. Heaviest rains with each of these storms was centered on central and northeast Iowa. Major flooding followed the final, and largest, storm of the series. Monthly precipitation totals varied from 1.90 inches at Sioux Center to 11.98 inches at Fayette. Record maximum April precipitation totals were recorded at several locations including: Fayette with 11.98 inches, old record 8.02 inches in 1909, Grundy center 11.75 inches, old record 8.02 inches in 1991, Waukon 11.07 inches, old record 8.55 inches in 1981, Waterloo 10.79 inches, old record 8.53 inches in 1991 , and Eldora 10.25 inches, old record 7.22 inches in 1976. These totals fell just shy of the April single-station record of 12.52 inches set at Strawberry Point in 1951. The heavy rainfall pushed many rivers over flood stage by 1 to 3 feet. The hardest hit, with major flooding and some evacuations needed, occurred over northeast Iowa in the Waterloo area. The Cedar river crested around 6 feet over flood stage at both Waterloo and in the Cedar Falls area. This resulted in losses from extensive flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 1:24 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 25, 1:24 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
224 AM CDT FRI APR 25 2008

.SHORT TERM /TODAY/...
STRONG LOW PRESSURE SYSTEM BOTH AT THE SURFACE AND ALOFT TO MOVE
OVER THE AREA TODAY. AS OF 2 AM...THE SFC LOW WAS IN CENTRAL
KANSAS AND POISED TO MOVE NORTHEAST ALONG FRONTAL BOUNDARY
EXTENDING NORTHEAST THROUGH WESTERN IOWA AND SOUTHEAST MINNESOTA.
WARM AND MOIST AIRMASS AHEAD OF THE LOW ACROSS MUCH OF CENTRAL AND
EASTERN IOWA...BUT ALREADY COOLING OFF TO THE NW WITH KEST ALREADY
DOWN TO 43 DEGREES AND A NORTH WIND GUSTING TO 35 MPH. EARLIER CONVECTIVE
COMPLEX EXITING NORTHEAST IOWA...BUT A LARGER MCS MOVING INTO SW
IOWA WITH MANY WARNINGS BEING ISSUED UPSTREAM. SVR TSTM THREAT
WILL CONTINUE EARLY THIS MORNING ACROSS SOUTHERN IA AS MUCAPES
REMAIN AROUND 1000 J/KG AND BULK SHEAR SUPPORTIVE OF STORM
ORGANIZATION. SFC LOW WILL MOVE RAPIDLY INTO NRN IA BY MIDDAY WITH
COLD FRONT SWEEPING EAST...AND LIKELY OUT OF CENTRAL IA BY MID
AFTERNOON. THUNDERSTORMS WILL CONTINUE AHEAD OF SFC LOW AND COLD
FRONT...BUT DRY SLOT WILL MOVE RAPIDLY UP THROUGH CENTRAL IA
DURING THE MORNING. DEFORMATION ZONE RAIN WILL OCCUR OVER NW IA
WHERE TEMPERATURES WILL BE FALLING INTO THE 30S. WILL HAVE TO
WATCH THIS AREA CAREFULLY FOR THE POTENTIAL OF LIGHT SNOW
ACCUMULATIONS. OTHERWISE...TEMPERATURES WILL FALL DRAMATICALLY
BEHIND THE COLD FRONT WITH SOME PLACES IN CENTRAL IA SOME 20
DEGREES COLDER AT SUPPER TIME THAN AT BREAKFAST TODAY. WINDS WILL
ALSO PICK UP BEHIND THE FRONT AND COULD BE FLIRTING WITH ADVISORY
CRITERIA. FLASH FLOOD THREAT STILL THERE AS LONG AS THUNDERSTORMS
IN THE FORECAST...THOUGH THE NW EXTENT OF THE WATCH MAY NOT HAVE
THE BEST CHANCES FOR REALIZING FLOODING.

.LONG TERM /TONIGHT-THURSDAY/...
WILL DEAL WITH SOME WRAP AROUND PRECIP ACROSS THE NORTH EARLY
TONIGHT...WHICH WILL LIKELY FALL AS SNOW. BUT...WITH ONLY LIGHT
QPF EXPECTED...ANY SNOW ACCUMULATIONS SHOULD BE LIGHT. TREND IN
THE FORECAST WAS TO COOL TEMPS A BIT MORE OVER THE WEEKEND AND
INCREASE POPS FOR SATURDAY NIGHT. MODELS CONTINUE TO COME FARTHER
SOUTH WITH UPPER LEVEL SHORTWAVE AND A BIT STRONGER ON THE SFC
CYCLONGENESIS SOMEWHERE IN THE VICINTY OF NORTHERN MISSOURI. MODEL
CROSS SECTIONS PRETTY EMPHATIC WITH STRONG LIFT OVER CENTAL AND
SOUTHERN IA IN DEF ZONE. THIS HAS ME A BIT WORRIED WITH MUCH OF
THE SOUNDINGS BELOW ZERO UNTIL THE VERY LOWEST 25 TO 50 MB. WILL
CONTINUE TO ERR ON THE SIDE OF CLIMATOLOGY AND KEEP PRECIP MAINLY
LIQUID. BUT THIS DOES BEAR WATCHING. SUNDAY WILL BE THE COOLEST DAY IN
THE WAKE OF THIS SYSTEM WITH TEMPS 15 TO 20 DEGREES BELOW
NORMAL...AND THE POTENTIAL FOR SCATTERED SHOWERS...AND POSSIBLY
SOME THUNDER AND GRAUPEL. MADE NO CHANGES AND DID NOT HAVE A
CHANCE TO LOOK AT MUCH BEYOND MONDAY.

&&

.AVIATION...25/06Z
THUNDERSTORMS WILL CONTINUE BE THE MAIN PROBLEM THIS FORECAST
PACKAGE WITH ONGOING THUNDER IN AREA OF CONVERGENCE ACROSS CENTRAL
IOWA NOW...AND EXPECTED STRONG WAVE TO IMPACT THE AREA BY THROUGH
MUCH OF THE MORNING HOURS FRI. HAVE INCREASED THUNDER NORTH/WEST
AND NORTHEAST THIS EVENING WITH INCREASED THUNDER FOR THE LATE
OVERNIGHT AND MORNING HOURS FROM 07Z THROUGH 16Z. GIVEN THE SCOPE
OF CONVECTION EXPECTED...CIGS/VSBYS SHOULD FALL TO IFR OR LIFR
WITH HEAVIER AREAS OF RAINFALL/THUNDER/WIND. PERIOD OF DELAYS VERY
PSBL FROM 08Z THROUGH 14Z AS LARGE MCS CROSSES THE AREA WITH LIFR
CONDITIONS AT TIMES. EXPECT CIGS TO COME UP AFT 18Z MOST AREAS TO
MVFR WITH -SHRA LESSENING WITH TIME. OVERALL...IMPROVEMENT BY LATE
IN PERIOD AS NW SFC WINDS SCOUR OUT LLVL MOISTURE AND CLOUD COVER.
CONDITIONS LOOKING BETTER BY 26/03Z./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ADAIR-ADAMS-APPANOOSE-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-
POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

PUBLIC...MOYER
AVIATION...REV
Hazardous weather outlook, Apr 25, 4:56 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
556 AM CDT FRI APR 25 2008

IAZ004>007-015>017-023>027-033>037-044>048-057>060-070>073-
081>083-092>094-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-
556 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING. AN ISOLATED
SEVERE THUNDERSTORM PRODUCING HAIL UP TO THE SIZE OF A PENNY IS
POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA DUE TO HEAVY RAIN
FROM THUNDERSTORMS FALLING ON ALREADY SATURATED GROUND CONDITIONS.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ028-038-039-049-050-061-062-074-075-084>086-095>097-261100-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
556 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR THIS MORNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL THE MAIN THREAT.
HOWEVER...DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED
OUT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA DUE TO HEAVY RAIN
FROM THUNDERSTORMS FALLING ON ALREADY SATURATED GROUND CONDITIONS.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

MOYER

In the hours before

Local storm report, Apr 25, 2:52 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             NEW VIRGINIA            41.18N 93.73W
04/25/2008  E0.75 INCH       WARREN             IA   EMERGENCY MNGR

&&

BMOYER
Local storm report, Apr 25, 2:55 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     HAIL             8 NE MOUNT AYR          40.80N 94.13W
04/25/2008  E0.88 INCH       RINGGOLD           IA   EMERGENCY MNGR

&&

BMOYER
Local storm report, Apr 25, 3:08 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
408 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     HAIL             4 S NORWALK             41.45N 93.67W
04/25/2008  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

&&

BMOYER
Local storm report, Apr 25, 3:21 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             11 SSE INDIANOLA        41.20N 93.50W
04/25/2008  E1.00 INCH       WARREN             IA   FIRE DEPT/RESCUE

&&

BMOYER
Local storm report, Apr 25, 3:25 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     HAIL             5 ESE DES MOINES        41.55N 93.53W
04/25/2008  E0.88 INCH       POLK               IA   UNKNOWN

            PUBLIC REPORT THROUGH ESPOTTER

&&

BMOYER
Local storm report, Apr 25, 3:51 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     FLASH FLOOD      CEDAR FALLS             42.52N 92.45W
04/25/2008                   BLACK HAWK         IA   EMERGENCY MNGR

            SANDBAGGING OPERATIONS AROUND FIRE STATION DUE TO DRY RUN
            CREEK OVERRUNNING BANKS.

&&

MRUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Black Hawk

When
April 25, 5:15 AM CST to April 30, 7:00 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Mahaska

When
April 25, 6:00 AM CST to April 30, 4:30 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Black Hawk

When
April 25, 7:15 AM CST to April 30, 11:30 AM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

Flood, Butler

When
April 25, 8:30 AM CST to April 27, 5:15 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Butler

When
April 25, 10:45 AM CST to April 27, 6:15 PM CST
Where
Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
42.819, -92.746

Flood, Cerro Gordo

When
April 25, 1:45 PM CST to 10:00 PM CST
Where
Cerro Gordo County, 5.02 mi E of Portland to 4.78 mi NNW of (Mcw)mason City Muni
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.137, -93.031

Flood, Black Hawk

When
April 25, 2:30 PM CST to April 29, 2:30 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Bremer

When
April 25, 4:45 PM CST to April 26, 2:00 AM CST
Where
Bremer County, 1.81 mi S of Plainfield to 0.82 mi SSW of Horton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.824, -92.534

Flood, Marshall

When
April 25, 5:30 PM CST to April 28, 10:30 AM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92812, 92815, 92809, 92810, 92808, 92807, 92813, 92811, 92814.